advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Medicine Hat, Alberta, Canada:

I have had type 1 diabetes for 43 years. I have always been very brittle with many lows of less than 3.0 mmol/L [54 mg/dl], but A1cs of 6 to 8. I used Humalog for six years, four with a pump, and developed huge fat/muscle atrophies, welts and hives in spite of regular site rotation. I used Novolin ge Toronto for one year in a Disetronic pump and have such bad fat atrophies now that I have had to stop pump use due to lack of infusion sites and hives at insulin delivery spots. I am now on five injections per day, five units of Lantus at breakfast and 7 p.m. and five to eight units of Novolin ge Toronto with each meal on a sliding scale depending on pre-meal blood sugars and carbohydrate amounts. I have been on Lantus for five months and, so far, it is not causing hives. In the last six months, I have developed a new atrophy 2 x 3 inches on my left hip. Do you know of anyone else with these sorts of problems with human analog insulins or have any management suggestions we could try? Do you have any opinion on whether the modified analogs might be the problem or the preservatives in them could have some affect on what is happening to me? Soon, I will be completely out of usable spots for shots.

Answer:

I have not seen lipoatrophy with the analogs. I have seen lipohypertrophy, however. I certainly would not continue the analog if it is causing the problem. Atrophy, in general, has been thought to be less common due to purity of insulin. You may have insulin allergies to these sites. I would recommend seeing a specialist in allergy/immunology.

JTL

DTQ-20040514025022
Original posting 14 May 2004
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.